You may have wondered why some people – or yourself – have toenails that are more yellow than others. To answer the question, there are several reasons why we get yellow toenails. Some are less serious like due to aging, and the others are related to more serious issues like an infection.
It is common to have changes in their nail surface, thickness, and color as people get older. Those people commonly have thicker nails, or nails with yellow-gray, pale, or dull appearance. The exact reasons are still unknown, but it might be because of poor blood circulation at the edge of the body or the effect of ultraviolet radiation.
If you often use orange or red colored or dark colored nail polish, you may also find changes in your nail color. Chemicals in some nail polishes can react with the keratin protein in your nails and change your nail to yellow-ish color. You may want to rest your nails and let them breathe.
Sometimes, the yellow toenail is a sign of an infection, fungus, or medical disorder. In rare cases, people who have curved, thickened, and yellow, green, or black nails have other symptoms like respiratory problems.
Go see your doctor is your see any of following in your nails;
Alternation in shapes and thickness
Any bleeding or leaking
Inflammation or pain
One of the most common causes of yellow toenails is infection by fungi (medically called onychomycosis). Those fungi (most commonly, dermatophytes) eat keratin in the nails to thrive. According to American Family Physician, 10% of the adult population, and half of the people with the age of 70 or older have toenails that are infected by fungus.
As a takeaway, for most of the time, yellow toenails might be just due to aging or nail polishes, but it is very common to have yellow toenails that are caused by a fungal infection, especially if you are an adult. Fortunately, most cases of yellow toenails due to toenail infections are treatable – if you have any concern with your toenail color, or any other issues such as bleeding, thickening, or else, you should go talk to your doctor.